Utah, 2014Winter Storm and High Wind in Utah, December 28 to 31, 2014
December 28 to 31, 2014 · NWS SLC · 8 events in 6 counties and zones
A cold winter storm moved through Utah in the final week of 2014. The storm brought snow to both the valleys and mountains of northern Utah beginning December 28.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold winter storm moved through Utah in the final week of 2014. The storm brought snow to both the valleys and mountains of northern Utah beginning December 28. As the storm exited the area, it also produced heavy snowfall across far southern Utah, as well as strong downslope winds across portions of northern Utah. Note that this episode continued into early January in far southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 27, 9:13 PM MST, 6 hours 47 minutes earlier.
Area forecast discussion, Dec 27, 9:13 PM MST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
913 PM MST SAT DEC 27 2014
.SYNOPSIS...THE COLD STORM SYSTEM OVER THE PACIFIC NORTHWEST THIS
EVENING WILL SETTLE INTO THE AREA FOR SUNDAY THROUGH EARLY MONDAY.
A SECOND STORM SYSTEM WILL IMPACT MAINLY THE SOUTHERN HALF OF THE
UTAH MIDWEEK.
&&
.SHORT TERM (UNTIL 00Z WEDNESDAY)...THE COLD CORE UPPER TROUGH
CURRENTLY OVER THE PACIFIC NORTHWEST AND SOUTHWEST BRITCOL WILL
CONTINUE SOUTHEAST INTO NORTHERN UTAH EARLY SUNDAY. PRECIP ALREADY
INTO SOUTHWEST IDAHO SHOULD REACH FAR NORTHERN UTAH AFTER
MIDNIGHT...THEN SPREAD SOUTH AND EAST ACROSS MUCH NORTHERN UTAH ON
SUNDAY.
MOIST LOW-LEVEL WARM ADVECTION AHEAD OF THE PACIFIC NORTHWEST
TROUGH WILL DRIVE THE EARLY SNOWS ACROSS THE FAR NORTH SHORTLY
AFTER MIDNIGHT. THIS SNOW SHOULD PICK UP IN INTENSITY AND AREAL
COVERAGE FAIRLY QUICKLY LATE TONIGHT AS SUBSTANTIAL COOLING
DEVELOPS OVER THE TOP OF THE LOW-LEVEL WARM ADVECTION. THE AREA OF
SNOW SHOULD EXPAND FAIRLY QUICKLY AS THE LEADING EDGE OF THE UPPER
TROUGH NUDGES INTO NORTHERN UTAH MID TO LATE SUNDAY MORNING.
SOMEWHAT CONCERNED BASED ON THE CURRENT MODEL TIMING THAT THE
START OF ACCUMULATING SNOW ACROSS NORTHERN UTAH IN THE CURRENT
FORECAST PACKAGE MAY BE A BIT TOO SLOW IN ALL OF THE ZONES. WILL
LEAVE THE CURRENT FORECAST NARRATIVE IN PLACE AS THE DIFFERENCE
MAY BE ONLY A FEW HOURS AT BEST AT THIS POINT IN TIME.
SNOW INTENSITIES SHOULD PEAK SUNDAY THROUGH SUNDAY NIGHT AS THE
TROUGH SAGS SOUTH THROUGH THE GREAT BASIN. CENTRAL UTAH SHOULD GET
INTO THE ACTION LATER SUNDAY AFTERNOON AND NIGHT. HIGHLIGHTS MAY
BE NECESSARY FOR THE CENTRAL MOUNTAINS AND ADJACENT WESTERN
VALLEYS...THOUGH WITH THE MID-LEVEL MOISTURE REMAINING TO THE
NORTH AND EAST THE CONFIDENCE THAT HEAVY SNOWS WILL DEVELOP IS LOW
AT THIS POINT.
DEEP LAYER EASTERLY FLOW DEVELOPING ACROSS WYOMING MONDAY NIGHT
WILL DRAW VERY COLD AIR INTO NORTHERN UTAH LATE MONDAY NIGHT
TUESDAY. SINGLE DIGIT LOWS AND HIGH IN THE TEENS ARE EXPECTED OUT
OF THIS BITTERLY COLD AIRMASS.
THIS FAIRLY STRONG COLD ADVECTION ALOFT COMBINED WITH THE STRONG
SURFACE HIGH SLIDE SOUTHEAST ALONG THE CONTINENTAL DIVIDE WILL
CREATE FAVORABLE CONDITIONS FOR CANYON/DOWNSLOPE WIND EVENT ACROSS
THE WASATCH FRONT LATE MONDAY NIGHT/TUESDAY. GUIDANCE SO FAR
SUGGESTS A HIGH-END WIND ADVISORY EVENT....THOUGH FAVORED AREAS
COULD CRACK HIGH WIND CRITERIA EARLY TUESDAY.
&&
.PREVIOUS LONG TERM (AFTER 00Z WEDNESDAY)...12Z GLOBAL GUIDANCE
CONTINUES TO MOVE FORWARD W/SIMILAR DEPICTION OF THE EVOLUTION OF
THE UPPER TROUGH MID TO LATE NEXT WEEK. IN THE BIG PICTURE...THE
UPPER LOW WILL CLOSE OFF OVER CENTRAL CALIFORNIA TUESDAY NIGHT
THEN SLOWLY CHURN SOUTH AND EAST ACROSS NORTHERN AZ/NM THEREAFTER
INTO FRIDAY. PRIMARY FOCUS FOR SNOW/WIND POTENTIAL SHIFTS SOUTH
ACROSS THE SOUTHERN THIRD OF UTAH THROUGH THAT TIME...THOUGH
ORIENTATION OF UPPER LOW WILL LIKELY MAINTAIN SOME GUSTY CANYON
WINDS THROUGH MIDWEEK ACROSS THE NORTH.
THE MID LEVEL DEFORMATION AXIS IN PLACE ACROSS CENTRAL UTAH TUESDAY
NIGHT WILL SHIFT SOUTH THROUGH WEDNESDAY AS THE UPPER LOW CLOSES OFF
AND SPINS UP TO OUR SOUTHWEST. MSLP GRADIENT IN PLACE WILL REMAIN
NORTHERLY ALLOWING STRONG LOW COLD ADVECTION ACROSS THE SOUTHWEST
AIDED BY THE SURFACE HIGH SHIFTING OVER NORTHERN NEVADA...WHILST THE
MID LEVELS WILL TRANSITION INTO OVERRUNNING WAA DUE TO CLOSED NATURE
AND LOCATION OF THE UPPER LOW AT THAT TIME. NICE SET UP FOR A BROAD
AREA OF LIFT FOCUSED ALONG THE NORTH/NORTHEAST FLANK OF THE UPPER
LOW. SLOW MOVING NATURE OF CLOSED LOW AND PLACEMENT WILL AID A
MODEST LOW/MID LEVEL MOISTURE TAP FROM BAJA WRAPPING NORTH AND WEST
INTO THE SYSTEM. BUMPED POPS UP SIGNIFICANTLY ACROSS THE SOUTHWEST
TUE NIGHT THROUGH WED NIGHT DUE TO MODEL AGREEMENT IN BIG PICTURE
AND DETAILS. COULD BE QUITE A SNOW EVENT FOR EVENT FOR EVEN DIXIE AS
SNOW LEVELS APPEAR TO DROP BELOW 2KFT.
AREA OF BEST LIFT PROGGED TO SHIFT EAST THURSDAY ALLOWING A NET
DECREASE IN PRECIP POTENTIAL FROM WEST TO EAST THROUGH THE DAY.
SHIFTED POPS ACCORDINGLY.
LARGE SCALE PATTERN THEREAFTER INDICATES A BROAD LONG WAVE TROUGH
STRETCHING FROM THE GREAT LAKES INTO THE NORTHERN ROCKIES
REGION...THIS ALLOWING A PROLONGED PERIOD OF WEST TO NORTHWEST FLOW
ALOFT LOCALLY. NOT VERY CONFIDENT IN MODEL HANDLING OF SHORT WAVES
WITHIN THIS FLOW BUT HAVE MAINTAINED SLIGHT CHANCE POPS IN THE FAR
NORTH WHERE THE EXTREME SOUTHERN EXTENT OF THE LONG WAVE WILL EXIST.
&&
.AVIATION...THE MOIST WARM ADVECTION PATTERN OUT AHEAD OF THE
ADVANCING STORM SYSTEM OVER THE PACIFIC NORTHWEST WILL GENERATE
GRADUALLY LOWERING CEILING AT THE KSLC TERMINAL OVERNIGHT.
CEILING WILL LIKELY FALL BELOW 6000 FEET AFTER 09-10Z...WITH BRIEF
CEILING NEAR 3000 FEET IN LIGHT SNOW AFTER 15Z. IFR TO LIFR
CONDITIONS IN SNOW WILL REACH THE TERMINAL BY 20Z. WINDS WILL
REMAIN OUT OF THE SOUTHEAST THROUGH 10-11Z...THEN TURN MORE
SOUTHERLY AND GRADUALLY INCREASE AHEAD OF THE HEAVIER SNOW BY
SUNDAY AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM NOON SUNDAY TO 4 PM MST MONDAY FOR
UTZ003-004-010.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM MST MONDAY
FOR UTZ001-002-006>009.
WY...NONE.
&&
SHORT TERM/AVIATION...CONGER
LONG TERM...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 27, 4:42 PM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MST SAT DEC 27 2014
UTZ001>016-019>021-517-518-WYZ021-281330-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
442 PM MST SAT DEC 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
ACCUMULATING SNOW WILL BEGIN NEAR THE IDAHO BORDER LATE TONIGHT
AS THE NEXT STORM SYSTEM APPROACHES THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD STORM SYSTEM WILL BRING PERIODS OF SNOW TO THE NORTHERN
OUTLOOK AREA SUNDAY WITH SIGNIFICANT ACCUMULATION EXPECTED. THIS
WILL CREATE HAZARDOUS WINTER DRIVING CONDITIONS AND IMPACT TRAVEL
ALONG ALL ROUTES ACROSS THIS AREA. THE THREAT OF SNOW WILL EXPAND
SOUTHWARD TO INCLUDE CENTRAL UTAH MONDAY WITH SNOW LINGERING OVER
THE NORTH.
SNOW WILL TAPER OFF BUT STRONG GUSTY EASTERLY CANYON WINDS COULD
DEVELOP ALONG THE WASATCH FRONT LATE MONDAY NIGHT THROUGH TUESDAY
EVENING. THIS COULD CREATE CONSIDERABLE BLOWING AND DRIFTING OF
THE NEW SNOW CONTINUING THE THREAT OF HAZARDOUS TRAVEL CONDITIONS.
THIS COLD STORM WILL INTENSIFY ACROSS SOUTHERN UTAH TUESDAY INTO
THURSDAY WITH THE POTENTIAL FOR ACCUMULATING SNOW IN ST GEORGE
LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- December 28, 4:00 AM MST to December 30, 11:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
The Parrish Creek SNOTEL received 1.10 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.
Winter Storm, Northern Wasatch Front
- When
- December 28, 5:00 AM MST to December 29, 1:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Reported by
- NWS Employee
Storm total snowfall along the northern Wasatch Front included 9 inches at Bountiful Bench, 8 inches in Centerville and Fruit Heights, 7 inches in Farmington, and 6 inches in Clearfield.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 28, 5:00 AM MST to December 30, 1:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall in the Cottonwood Canyons included 23 inches at both Snowbird Ski and Summer Resort and Alta Ski Lifts, as well as 18 inches of new snow at Brighton Resort.
Winter Storm, Wasatch Mountains I-80 North
- When
- December 28, 7:00 AM MST to December 30, 5:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
The storm brought heavy snowfall to the Salt Lake Valley on December 28 and 29, and then the storm was prolonged in the Tooele Valley into December 30 due to the development of additional lake effect snow. Storm total snowfall included 7 inches in Tooele and 6 inches in both Salt Lake City and Cottonwood Heights.
High Wind, Northern Wasatch Front
- When
- December 29, 11:00 PM MST to December 30, 10:00 AM MST
- Where
- Northern Wasatch Front forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $75,000
- Reported by
- Mesonet
Strong downslope winds developed along the northern Wasatch Front, with peak recorded wind gusts of 78 mph in Farmington, 76 mph at the sensor at US-89 near Lagoon, 69 mph in Centerville, and 59 mph at Bountiful Bench. The winds knocked over a total of three semitrailers on Legacy Parkway and Interstate 15, and some damage to road signs, fences, and trees was also reported, including at least one large tree that blew onto a parked car. Winds also caused power outages across the area, with at least 4,000 customers losing power, mostly in Farmington, Centerville, and Ogden.
High Wind, Salt Lake and Tooele Valleys
- When
- December 30, 4:00 AM MST to 6:00 AM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $30,000
- Reported by
- Mesonet
Gusty downslope and canyon winds developed in the Salt Lake Valley on the morning of December 30. While these winds were not as strong as further north along the Wasatch Front, wind gusts did reach as strong as 60 mph at the University of Utah. Isolated damage to fences and trees was reported, including one tree as large as 4 feet in diameter that was blown over. In addition, winds caused power outages across the area, with over 4,000 customers in Salt Lake City temporarily losing power.
Winter Storm, South Central Utah
- When
- December 31, 5:00 AM MST to 11:59 PM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Escalante received 9 inches of new snow from the storm. Note that this event continued into January 2015.
Winter Storm, Glen Canyon Recreation Area/Lake Powell
- When
- December 31, 12:00 PM MST to 11:59 PM MST
- Where
- Glen Canyon Recreation Area/Lake Powell forecast zone
- Reported by
- COOP Observer
Bullfrog Basin received 8.7 inches of snow from this event, which is especially noteworthy because this location has averaged 4 inches of snow for all of meteorological winter over the past 45 years. Note that this event continued into January 2015.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in Washington, December 28, 2014$250,000 · 1 event
- Winter Weather in Colorado, December 28 to 30, 20149 events
- Winter Weather in Wyoming, December 28 to 29, 20146 events
- Ice Storm and Heavy Snow in Alaska, December 28 to 30, 20142 events
- Winter Storm in Montana, December 28 to 29, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553401, 553389, 553402, 553394, 553390, 553398, 554373, 554363.